FDA Issues Warning on Rare but Serious Skin Reactions with Acetaminophen


Get Permission

The FDA recently issued a warning that acetaminophen has been associated with a risk of rare but serious skin reactions.  These skin reactions, known as Stevens-Johnson Syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis, can be fatal. 

Serious Adverse Reactions

FDA has warned that reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen.  These reactions can occur with first-time use of acetaminophen or at any time while it is being taken.  Non-steroidal anti-inflammatory drugs, such as ibuprofen and naproxen, also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

Health-care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions.

Adverse Event Reporting System

This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen.  

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions.  FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of over-the-counter acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the over-the-counter monograph do the same.

For more information, visit http://www.fda.gov/Drugs. ■



Advertisement

Advertisement



Advertisement